Thunderstorm Wind, Wake
- When
- March 7, 8:25 PM EST
- Where
- Wake County, Raleigh
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.800, -78.667
Numerous trees and power lines were blown down on Yates Mill Road.
.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 7, 8:25 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 825 PM EST SUN MAR 7 2004 .DISCUSSION... COLD FRONT ROLLING THROUGH ACROSS THE AREA...CAUSING CONSIDERABLE WIND DAMAGE ALONG WITH SCATTERED THUNDERSTORMS. UPDATING FOR THIS ACTIVITY. HIGH WIND WARNING FOR ENTIRE CWA. .PREVIOUS DISCUSSION... RADAR RETURNS BEGINNING TO SHOW UP ON BLACKSBURG RADAR AND SOME INTENSIFICATION IN THE SOUTHERN PART OF THE LINE OVER THE PAST FEW HOURS. MESO ETA MODEL AGREES WITH THIS SCENARIO AND FORECAST CONTINUED INTENSIFICATION. RAIN REACHING THE GROUND AT CHARLESTON WEST VIRGINIA IN SPITE OF 16 F DEWPOINT DEPRESSION AT THE SURFACE. A SMALL POP FOR THIS EVENING LOOKS WARRANTED. UPPER 40S STILL LOOKS GOOD FOR THE NORTHWEST MONDAY AND TUESDAY IN SPITE OF THIS BEING UNDER SOME GUIDANCE NUMBERS. LOWS LOOK GOOD SHORT TERM. FOR TUESDAY UPPER TROUGH IS FORECAST TO DIG WELL SOUTH...TAKING MUCH OF THE DYNAMICS INTO SOUTH CAROLINA. SURFACE LOW FORECAST TO NEAR SAVANNAH TUESDAY EVENING. THICKNESS VALUES SAY SNOW IF ANYTHING FALLS AND THAT IS THE QUESTION. ALPHANUMERIC NUMBERS SAY CHANCE POPS BUT DYNAMICS IN THE MODELS ARE WEAK. HAVE SEEM MODELS THROW POPS IN HIGH RELATIVE HUMIDITY AREAS WHERE THERE ARE LITTLE DYNAMICS. IF WE DO GET ANYTHING IT WILL BE THE MOST NON OF NONEVENTS AS SUNSHINE FORECAST MONDAY WITH UPPER 40S...SO NO ROAD IMPACT. THE MODEL PAINTING AT MOST AROUND ONE TENTH LIQUID...AND HAVE SEEN HEAVIER AMOUNTS THAN THAT BUST. WITH EVENT 48 HOURS OUT...CURRENT FORECAST WILL DO. WEDNESDAY NIGHT THROUGH SUNDAY: UPPER LOW SHIFTS OFFSHORE BY WEDNESDAY NIGHT AND WILL CLEAR OUT CLOUDS WEST TO EAST. ON THE HEELS OF DEPARTING LOW IS THE NEXT CLIPPER WHICH BRINGS AN UPPER TROUGH THROUGH THURSDAY NIGHT... BUT A MOISTURE SOURCE IS LACKING AND MOST FORCING GOES TO OUR NORTH... SO EXPECT JUST SOME CLOUDS. PACIFIC-NORTHWEST SOURCE HIGH PRESSURE BUILDS IN FOR FRIDAY AND SATURDAY. HIGH CENTER SITS OVERHEAD SAT MORNING YIELDING THE COOLER OF THE TWO MORNINGS... AND BELOW NORMAL THICKNESSES ALONG WITH ENSEMBLE MOS FROM 00Z GFS SUGGEST HIGHS A DEGREE OR TWO BELOW NORMAL THURSDAY THROUGH SATURDAY. RETURN FLOW BEGINS IN EARNEST SATURDAY NIGHT THROUGH SUNDAY AND WE SHOULD SEE A DECENT WARMING SUNDAY TO 60 TO 65. NEXT UPPER TROUGH IS DEEPER AND FASTER ON THE 06Z GFS VERSUS BOTH THE 00Z GFS AND THE 00Z CANADIAN... ALTHOUGH IT DOES HAVE SUPPORT FROM THE 06/12Z ECMWF. PREFER TO STICK WITH AN INCREASE IN CLOUDS SUNDAY WITH NO POPS YET. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... NC...HIGH WIND WARNING ENTIRE CWA TIL 1030 PM. && RA/MM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 603 AM EST SUN MAR 7 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-071102-ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM... FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO... HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG... LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON AND WINSTON-SALEM 603 AM EST SUN MAR 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 719 PM EST SUN MAR 7 2004 NCZ007-021>024-038>040-080300- ALAMANCE NC-CHATHAM NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-ORANGE NC- PERSON NC-RANDOLPH NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL... GRAHAM...GREENSBORO...HIGH POINT...HILLSBOROUGH...LEXINGTON... PITTSBORO...RANDLEMAN...ROXBORO...SILER CITY AND WINSTON-SALEM 719 PM EST SUN MAR 7 2004 ...VERY STRONG WINDS ARE EXPECTED EARLY TONIGHT... A COLD FRONT WILL MOVE EAST ACROSS THE NORTHERN PIEDMONTS THIS EVENING...PRODUCING VERY STRONG GUSTY WINDS. WINDS GUSTING FROM 25 TO 35 MPH MAY BE EXPECTED FROM THE TRIAD AND LEXINGTON AREAS EAST. SOME LOCATIONS AFFECTED INCLUDE ROXBORO...BURLINGTON...ASHEBORO... SILER CITY...PITTSBORO...HILLSBOROUGH AND CHAPEL HILL. SOME MINOR DAMAGE IS POSSIBLE...MAINLY DUE TO BROKEN TREE LIMBS. AS SUCH...THERE MAY BE SCATTERED POWER OUTAGES AS WELL AS LIMB DEBRIS ON THE ROADS. THE WINDS WILL DIMINISH TO 10 TO 20 MPH BY MIDNIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
751 PM EST SUN MAR 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM NON-TSTM WND DMG 5 W SUMMERFIELD 36.20N 79.98W
03/07/2004 GUILFORD NC TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND...NUMEROUS TREES DOWN WITH
POWER OUTAGES AND SHINGLES BLOWN OFF ROOFS
0735 PM NON-TSTM WND DMG STOKESDALE 36.24N 79.98W
03/07/2004 GUILFORD NC TRAINED SPOTTER
NUMEROUS TREES DOWN ON HIGHWAY 68...POWER LINES DOWN.
0740 PM NON-TSTM WND DMG RURAL HALL 36.23N 80.29W
03/07/2004 FORSYTH NC TRAINED SPOTTER
10 INCH TREE DOWN ON SKILLSVILLE ROAD
&&
MLMPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EST SUN MAR 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM NON-TSTM WND DMG MEBANE 36.09N 79.28W
03/07/2004 ALAMANCE NC AMATEUR RADIO
SIDING BLOWN OFF A HOUSE
0745 PM NON-TSTM WND DMG STOKESDALE 36.24N 79.98W
03/07/2004 GUILFORD NC CO-OP OBSERVER
LARGE TREES ON ROADS...SCATTERED POWER OPUTAGES
0745 PM NON-TSTM WND DMG CONCORD 35.41N 80.59W
03/07/2004 CABARRUS NC CO-OP OBSERVER
GUSTS EST AT 60 MPH...TREE LIMBS ON ROADS
0745 PM NON-TSTM WND DMG RURAL HALL 36.23N 80.29W
03/07/2004 FORSYTH NC AMATEUR RADIO
6 TO 8 INCH DIAMETER TREES DOWN
0740 PM NON-TSTM WND DMG RURAL HALL 36.23N 80.29W
03/07/2004 FORSYTH NC TRAINED SPOTTER
10 INCH TREE DOWN ON SKILLSVILLE ROAD
0735 PM NON-TSTM WND DMG STOKESDALE 36.24N 79.98W
03/07/2004 GUILFORD NC TRAINED SPOTTER
NUMEROUS TREES DOWN ON HIGHWAY 68...POWER LINES DOWN.
0735 PM NON-TSTM WND GST SUMMERFIELD 36.20N 79.89W
03/07/2004 0 MPH GUILFORD NC CO-OP OBSERVER
SPOTTER REPORTS WIND GUST TO 52.8 MPH
0735 PM NON-TSTM WND DMG 5 W SUMMERFIELD 36.20N 79.98W
03/07/2004 GUILFORD NC TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND...NUMEROUS TREES DOWN WITH
POWER OUTAGES AND SHINGLES BLOWN OFF ROOFS
0735 PM NON-TSTM WND DMG JAMESTOWN 36.00N 79.93W
03/07/2004 GUILFORD NC CO-OP OBSERVER
GUSTS EST AT 60 MPH...TREES DOWN
&&
SGYThe Raleigh/Durham radar (KRAX), 22 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
3 thunderstorm wind. Local standard time, as filed.
Numerous trees and power lines were blown down on Yates Mill Road.
A utility building was blown over.
Large trees were blown down along Highway 58.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388792, 5388874, 5388873.